The Chicago area has seen a significant number of cases of people using synthetic cannabinoids (spice, K2, fake weed, etc.) that have been adulterated with brodifacoum. This is a rat poison that can cause profound and prolonged anticoagulation with unmeasurable INRs and clinically significant bleeding.
These patients have required 100s of milligrams of vitamin K and this needs to be continued at high doses as an outpatient as well. It is not clear if all of these have been identified via screening or with bleeding.
There have been at least 2 deaths so far. In the past few days, there were some cases/products identified in Maryland as well.
The NNEPC sees a fair amount of what is described as “spice” although we don’t really know what that actually means. It’s hard to know exactly what chemicals make up that particular “spice”—there is no quality assurance in illicit drug production.
These patients are treated similarly to a warfarin overdose but they can be anticoagulated for a very long time and outpatient therapy can be prolonged. Compliance may be difficult in this population as well.
As far as we know there have not been any cases in Maine, New Hampshire or Vermont, but we need to be alert to the possibility as it is not unexpected that this could end up here.
Please don’t hesitate to call the NNEPC at 1-800-222-1222 with any questions.